Skip Navigation LinksHome > December 2004 - Volume 101 - Issue 6 > Dexmedetomidine and Asystole
Anesthesiology:
Correspondence

Dexmedetomidine and Asystole

Manecke, Gerard R. Jr M.D.*; Ingersoll-Weng, Esperanza M.D.; Thistlethwaite, Patricia A. M.D., Ph.D.

Free Access
Article Outline
Collapse Box

Author Information

Back to Top | Article Outline

In Reply:—

We appreciate and agree, for the most part, with the comments of Drs. Muntazar and Kumar and those of Drs. Videira and Ferreira. Our purpose in presenting this case was to bring to light the potentially disastrous results from a particular combination of negative chronotropic influences.1 We have used an anesthetic combination similar to this many times for thymectomy (minus the dexmedetomidine) and never experienced a case of asystole. Thus, we believe it beyond coincidence that, with the addition of dexmedetomidine, cardiac standstill occurred. We did not state, and did not intend to imply, that dexmedetomidine was the sole cause for this event. Rather, we believe dexmedetomidine was a significant contributor among a number of factors, as summarized by Drs. Muntazar and Kumar and in the discussion section of the case report. Drs. Muntazar and Kumar stated they believe the dose of dexmedetomidine was “excessive.” Such may be the case, but the loading dose (1 μg/kg over 10 min) was exactly as recommended by the manufacturer in the package insert and the infusion rate (0.2 μg·kg−1·h−1) was at the low end of the recommended range. Whether or not our dosing was excessive, it was in line with the recommendations of the manufacturer.
We agree there were multiple factors involved; this was a main point of the article. Also, the assertion that the asystole could have been avoided if the bradycardia had been treated earlier is well taken. The bradycardia in question, however, was an easily explained (by the dexmedetomidine loading dose) decrease in heart rate to 46–50 beats/min with stable blood pressure. Treating this in a patient with good cardiovascular health would ordinarily seem unnecessary. We now believe that even mild, hemodynamically stable bradycardia in the presence of dexmedetomidine and other negative chronotropic influences should be treated. The view through our “retrospectoscope” confirms this.
We appreciate Drs. Videira and Ferreira sharing their experiences and agree that a large-scale safety study of the drug should be considered. We believe that when used appropriately, dexmedetomidine is very safe and useful. Perhaps by performing such a study and sharing our experiences with the drug, we, as a community, can avoid future closed claims analyses and unnecessary “black box” Food and Drug Administration warnings.
Gerard R. Manecke Jr., M.D.,*
Esperanza Ingersoll-Weng, M.D.
Patricia A. Thistlethwaite, M.D., Ph.D.
* Thornton Hospital, La Jolla, California. gmanecke@ucsd.edu
Back to Top | Article Outline

Reference

1. Ingersoll-Weng E, Manecke GR, Thistlethwaite PA: Dexmedetomidine and cardiac arrest. Anesthesiology 2004; 100:738–9

Cited By:

This article has been cited 1 time(s).

Journal of Clinical Anesthesia
Opioid consumption in total intravenous anesthesia is reduced with dexmedetomidine: a comparative study with remifentanit in gynecologic videolaparoscopic surgery
Bulow, NMH; Rocha, JBT; Barbosa, NV
Journal of Clinical Anesthesia, 19(4): 280-285.
10.1016/j.jclinane.2007.01.004
CrossRef
Back to Top | Article Outline

© 2004 American Society of Anesthesiologists, Inc.

Publication of an advertisement in Anesthesiology Online does not constitute endorsement by the American Society of Anesthesiologists, Inc. or Lippincott Williams & Wilkins, Inc. of the product or service being advertised.
Login

Article Tools

Share